Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 14, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Feb 15, 2003, 6:10 PM CST for Jones County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 6:10 PM CST (00:10 UTC)
- Expired
- Feb 15, 2003, 6:40 PM CST
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jones County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 15, 3:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KJAN 160010 TORJAN MSC067-160040- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 605 PM CST SAT FEB 15 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... EASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 640 PM CST * AT 608 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABALE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF LAUREL...MOVING NORTHEAST AT 20 MPH. AT 600 PM CST...JONES COUNTY CIVIL DEFENSE REPORTED A TORNADO JUST EAST OF THE PINE BELT AIRPORT. * THE TORNADO IS EXPECTED TO... BE NEAR SANDERSVILLE AT 630 PM CST LAT...LON 3180 8916 3146 8915 3147 8894 3181 8895 $$ CRAVEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Feb 15, 2:00 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Feb 15, 2:00 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST SAT FEB 15 2002 ...FORECAST CHALLENGES... MAIN FORECAST QUESTIONS ON THE SHORT TERM FOR THIS PACKAGE CONCERN THE POTENTIAL FOR SOME HEAVY RAINFALL AND SEVERE POTENTIAL FOR TONIGHT WITH THE SLOW SPEED OF THE DEPARTING SYSTEM. FOR SUNDAY IT WILL BE THE LINGERING LIGHT RAIN IN THE MORNING WITH LITTLE TEMPERATURE RANGES AFTER THE FRONTAL PASSAGE. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT IT WILL BE MAINLY TEMPS. FOR THE LONG TERM IT WILL BE TO DETERMINE THE CHANCES OF RAIN AS MOISTURE GRADUALLY INCREASES AHEAD OF A SOUTHERN STREAM SYSTEM FOR FRIDAY AND SATURDAY. OTHERWISE IT WILL BE MAINLY TEMPS FOR TUESDAY THROUGH THURSDAY. ...CURRENTLY... SATELLITE IMAGERY SHOWS BAND OF STONG CONVECTION FROM SOUTH CENTRAL LOUISIANA INTO SOUTHWEST MISSISSIPPI THIS AFTERNOON...GENERALLY ALONG GOOD LOW LEVEL WARM ADVECTION AND 250 SPEED MAX. THIS WAS ASSOCIATED WITH A BROAD UPPER TROUGH MOVING ACROSS THE CENTRAL AND SOUTHERN PLAINS. THERE WERE SEVERAL STRONG SHORT WAVES APPROACHING THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT WAS LOCATED FROM ARKANSAS THROUGH LOUISIANA AND WAS APPROACHING THE DELTA REGION WITH DEWPOINTS IN THE LOWER 60S AHEAD OF THE FRONT. PRECIPITABLE WATER WAS RUNNING AT AROUND 1.5 INCHES. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... THE AVN/ETA WERE CONVERGING TOWARD THE UKMET SOLUTION IN THE UPPER LEVELS THROUGH MONDAY NIGHT. FOR TONIGHT THE BROAD UPPER TROUGH WILL APPROACH THE REGION...SENDING A COLD FRONT THROUGH. THE BEST HELICITY/SHEAR WILL BE ALONG THE FRONTAL BOUNDARY. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE FROM THE WEST MAINLY AFTER MIDNIGHT. WILL PUT A FEW POSSIBLY SEVERE OVER THE EAST/SOUTHEAST EARLY THIS EVENING...WHERE INSTABILITY WILL BE A LITTLE BETTER WITH VGP NEAR .2 AND EHI .3 TO .45 JUST AHEAD OF THE FRONTAL PASSAGE. CHECKING JET STRUCTURE A WEAK LOW LEVEL JET WILL BE OVER THE EAST/SOUTHEAST THIS EVENING...ALONG WITH A WEAK SPEED MAX. LAPSE RATES WILL BE AROUND 6 DEGREES. ELSEWHERE A FEW OF THE STORMS COULD BE STRONG ALONG AND JUST AHEAD OF THE FRONT...CAUSING SOME BRIEF HIGH WIND GUSTS. SOME OF THE STRONGER STORMS COULD COME OUT OF THE SOUTH AND PUSH ACROSS THE EAST AND SOUTHEAST EARLY THIS EVENING. CHECKING THE HEAVY RAIN POTENTIAL PRECIPITABLE WATER WILL HOLD AT AROUND 1.5 FOR TONIGHT WITH MANUAL PROGS GOING AT 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE FROM TRAINING. BELIEVE A FLOOD WATCH WILL NOT BE NECESSARY AT THIS TIME...BUT WILL CONTINUE TO MONITOR...TRAINING ACTIVITY TO THE SOUTH. REGIONAL CROSS SECTIONS/TIME SERIES SHOWS STRONG OMEGA VALUES MAINLY BEFORE MIDNIGHT. SO WILL KEEP RAINFALL HEAVY AT TIMES. ON SUNDAY THE RAINS WILL TAPER OFF IN THE MORNING. THE COMBINATION OF THE UPPER TROUGH PASSAGE AND THE 850 THERMAL TROUGH WILL KEEP CLOUDS AROUND WITH A COOLER AIRMASS MOVING INTO THE REGION. FOR SUNDAY NIGHT INTO MONDAY PER MESOETA MODEL SOUNDING...THERE MAY BE ENOUGH COOL AIR AND LOW LEVEL MOISTURE TO SQUEEZE OUT SOME FREEZING DRIZZLE...BUT ITS TOO EARLY TO SPECULATE AT THIS TIME. THE 850 THERMAL TROUGH...ACCORDING TO THE ETA/GFS WILL DEPART THE REGION ON LATE MONDAY. SO WILL DECREASE THE CLOUDS ON MONDAY NIGHT. AS THE UPPER TROUGH MOVES OUT A FLAT SOUTHERN STREAM ZONAL PATTERN WILL REDEVELOP ACROSS THE LOWER MISSISSIPPI VALLEY. WILL GO WITH A BLEND OF ETA/MAV TEMPS AND POPS. LONG TERM...TUESDAY THROUGH SATURDAY... THE GFS CONTINUED TO SHOW A PROGRESSIVE SOUTHERN STREAM PATTERN. HIGH PRESSURE WILL BE PREVALENT ON TUESDAY THROUGH WEDNESDAY AHEAD OF AN APPROACHING SYSTEM IN THE PLAINS. LOW LEVEL SOUTHERLY RETURN WILL GRADUALLY INCREASE MEAN MOISTURE SOME FOR WEDNESDAY OVER THE NORTH HALF...BUT NOT ENOUGH FOR ANY RAINFALL AS A WEAK PACIFIC FRONT MOVES THROUGH THE AREA. FOR THURSDAY INTO FRIDAY A STRONG SHORTWAVE WILL ENTER THE SOUTHERN PLAINS AND BRING INTO GOOD MEAN MOISTURE FOR THURSDAY INTO FRIDAY...AS A STORM SYSTEM DEVELOPS IN THE REGION. THE SYSTEM WILL BRING IN BREEZY CONDITIONS WITH SOME RAIN AND THUNDERSTORMS FOR FRIDAY AS THE COLD FRONT MOVES THROUGH. THE UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA ON SATURDAY...BRINGING INTO SOME LIGHT POST FRONTAL RAIN FOR SATURDAY MORNING BEFORE DEPARTING. BREEZY CONDITIONS WILL CONTINUE ON SATURDAY. THE EUROPEAN/UK MODELS AND THE CANADIAN WERE GENERALLY SIMILAR WITH THE UPPER FEATURES THROUGH EARLY THURSDAY...BUT EUROPEAN/UK WAS A LITTLE LOWER IN MOVING THE PACIFIC FRONT ON EARLY THURSDAY...WHILE THE CANADIAN HELD THE PACIFIC SYSTEM IN THE PLAINS...THROUGH EARLY THURSDAY...AS A MORE POTENT SYSTEM APPROACHES. THE NOGAPS WAS EVEN SLOWER WITH THE PROGRESSION OF THE SURFACE AND UPPER PATTERN. SO WITH THIS IN MIND WILL PUT IN CHANCE OF RAIN FOR LATE IN THE WEEK AND GO CLOSE TO MEX TEMPS. PRELIM NUMBERS: JAN 48/53/32/50/28 9200 MEI 52/57/32/48/27 9400 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
Hazardous weather outlook, Feb 15, 3:28 PM CST, 2 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 328 PM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS...FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI. THE RISK AREA IS GENERALLY ALONG AND SOUTHEAST OF A BROOKHAVEN TO DEKALB MISSISSIPPI LINE. THE PRIMARY RISK FROM ANY SEVERE STORMS WILL BE FOR DAMAGING WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES. ABUNDANT GULF MOISTURE WILL COMBINE WITH AN APPROACHING FRONTAL SYSTEM AND UPPER AIR DISTURBANCES TO PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THE AIRMASS OVER SOUTHEAST MISSISSIPPI HAS HEATED SIGNIFICANTLY...CREATING AN UNSTABLE ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP. IN ADDITION...LOW LEVEL WIND FIELDS HAVE INCREASED AND RESULTED IN A MORE FAVORABLE ENVIRONMENT FOR WEAK TORNADOES. ...FLOODING... LOCALLY HEAVY RAINFALL WILL RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND IN LOW-LYING AREAS THROUGH THIS EVENING...OVER THE ENTIRE OUTLOOK AREA. ADDITIONAL RAINFALL OF UP TO TWO INCHES MAY OCCUR OVER MUCH OF THE OUTLOOK AREA...WITH THE HEAVIEST RAINFALL EXPECTED ALONG AND EAST OF INTERSTATE 55. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... A STRONG LOW PRESSURE SYSTEM MAY DEVELOP OVER THE LOWER MISSISSIPPI VALLEY REGION LATE THIS WEEK. IF THE SYSTEM DEVELOPS...THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NECESSARY OVER EAST MISSISSIPPI. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Feb 15, 3:46 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 10E NATCHEZ MS FLOODING
02/15/03 ADAMS CAR HYDROPLANED OFF OF
HIGHWAY 84. REPORTED BY
ADAMS COUNTY SHERIFFS
OFFICE.Local storm report, Feb 15, 4:20 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 6SW PUCKETT MS WIND DAMAGE
02/15/03 RANKIN NUMEROUS TREES DOWN ON
THE BORDER OF RANKIN AND
SIMPSON COUNTIES.
REPORTED BY SIMPSON
COUNTY SHERIFFS OFFICE.Local storm report, Feb 15, 5:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM RALEIGH MS 60 MPH WIND GUST
02/15/03 SMITH REPORTED BY SMITH COUNTY
SHERIFFS OFFICE.
0530 PM 6S DECATUR MS WIND DAMAGE
02/15/03 NEWTON NUMEROUS TREES AND
POWERLINES DOWN. SHED
FLIPPED OVER. REPORTED BY
NEWTON COUNTY EMA.
0530 PM 4E HICKORY MS WIND DAMAGE
02/15/03 NEWTON A FEW TREES DOWN.
REPORTED BY AMATEUR RADIO
OPERATOR.
0532 PM 6SE PULASKI MS WIND DAMAGE
02/15/03 SCOTT LARGE LIMBS, NUMEROUS
TREES, AND POWERLINES
DOWN. TREE TOPS TWISTED
OFF. REPORTED BY AMATEUR
RADIO OPERATOR.
0545 PM LAWRENCE MS WIND DAMAGE
02/15/03 NEWTON A FEW TREES DOWN AND
POWER OUTAGE. REPORTED BY
AMATEUR RADIO OPERATOR.Special weather statement, Feb 15, 6:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 603 PM CST SAT FEB 15 2003 MSZ030>033-037-038-044-050-055-056-063>065-072-073-160300- ATTALA-CHOCTAW-CLAY-COVINGTON-JEFFERSON DAVIS-LAMAR-LAWRENCE-LEAKE- LOWNDES-MARION-OKTIBBEHA-SCOTT-SIMPSON-SMITH-WINSTON- 603 PM CST SAT FEB 15 2003 TORNADO WATCH NUMBER 7 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES. ATTALA...CHOCTAW...CLAY...COVINGTON...JEFFERSON DAVIS... LAMAR...LAWRENCE...LEAKE...LOWNDES...MARION...OKTIBBEHA...SCOTT... SIMPSON...SMITH... AND WINSTON. THE SEVERE WEATHER HAS MOVED TO THE EAST OF THE AREA. MSZ039-045-046-051-052-057-058-066-074-160300- CLARKE-FORREST-JASPER-JONES-KEMPER-LAUDERDALE-NESHOBA-NEWTON-NOXUBEE- 603 PM CST SAT FEB 15 2003 TORNADO WATCH NUMBER 7 REMAINS IN EFFECT UNTIL 9 PM...FOR THE FOLLOWING COUNTIES. CLARKE...FORREST...JASPER...JONES...KEMPER... LAUDERDALE...NESHOBA...NEWTON...NOXUBEE.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 6:24 PM CST | Tornado Warning | JAN | Clarke, Jasper | 36 min |
| Feb 15, 6:44 PM CST | Tornado Warning | JAN | Lauderdale | 41 min |
| Feb 15, 7:07 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 43 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.